Objective. To report the successful use of high dose insulin (HDI) in previously unreported insulin dosing ranges in a patient with severe myocardial toxicity due to an amitriptyline and citalopram overdose.Case Report. A 65-year-old female presented in respiratory arrest, which was followed by bradycardic pulseless electrical activity after ingesting multiple medications. After a prolonged resuscitation, the patient was maintained only on infusions of norepinephrine (40 mcgmin), vasopressin (4 unitsh), insulin (80 unitsh), and sodium bicarbonate. Due to a deteriorating clinical condition and limited prognosis, the insulin infusion was titrated incrementally upwards to 600 unitsh (6 unitskgh) over a 5 h time period while simultaneously completely weaning off both vasopressors. She developed brisk pulses and warm extremities, and her cardiac output nearly tripled. After 2 days of stabilization the insulin was slowly tapered, and the patient recovered.Discussion. HDI as a single cardiovascular agent significantly improved clinical and cardiovascular parameters after the failure of vasopressor therapy in severe cardiovascular toxicity. Higher doses of insulin than previously recommended may be needed in toxic poisonings when severe myocardial depression is present.
|Original language||English (US)|
|Number of pages||5|
|State||Published - 2009|
Copyright 2009 Elsevier B.V., All rights reserved.
- Cardiogenic shock
- High dose insulin
- Tricyclic antidepressant